Background: Methemoglobinemia is a rare dyshemoglobinemia that can be difficult to diagnose due to its nonspecific symptomatology and infrequent occurrence. A number of commonly used medications have been known to contribute to this disease process that results in acute hypoxemia. Case Report: A 60-year-old man with history of acquired immunodeficiency syndrome presented to the Emergency Department (ED) with asymptomatic hypoxia. Supplemental oxygen proves to be ineffective in treating his low oxygen saturation. Numerous testing modalities are performed in the ED focused on an infectious versus pulmonary etiology prior to coming to the conclusion that the source is methemoglobinemia induced by dapsone therapy. Why Should an Emergency Physician Be Aware of This?: This article discusses the basic pathophysiology of the disease and the expected clinical findings. Patient outcome is correlated with prompt identification and discontinuation of the offending agents leading to the excessive accumulation of methemoglobin in the circulatory system. This makes it crucial that emergency providers know the symptomatology of the disease to facilitate appropriate treatment therapy.
|Original language||English (US)|
|Journal||Journal of Emergency Medicine|
|State||Published - Jan 1 2019|
- acquired immunodeficiency syndrome
- methylene blue
ASJC Scopus subject areas
- Emergency Medicine